Drought, Barton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Extreme (D3) to Exceptional (D4) drought continued to expand across the region during the month of May, 2023, as rainfall continued be below normal. The worst areas of Exceptional drought were over south central Kansas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Extreme (D3) to Exceptional (D4) drought continued to expand across the region during the month of May, 2023, as rainfall continued be below normal. The worst areas of Exceptional drought were over south central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1149 PM CDT Sun Apr 30 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 235 PM CDT Sun Apr 30 2023 Patchy frost is possible across central KS tonight with ideal radiational cooling from light winds and dry air. Meanwhile northwest flow aloft with surface high pressure over Kansas will keep low level moisture south of the area. This will result in dry weather conditions with daytime highs near or slightly below normal. Daytime highs look to warm up a bit more on Wednesday as upper level ridge builds over the eastern Rockies, however there is some mid- level warm advection that could generate some mid-level clouds in afternoon which could hamper highs a bit. Model signal for elevated shower/storm chances continues to look favorable for Wednesday night as moisture transport increases across mid-level baroclinic zone. .LONG TERM...(Thursday through Sunday) Issued at 235 PM CDT Sun Apr 30 2023 Models are showing a possible prolonged period of elevated showers and storms for central/eastern Kansas from a stationary/strengthening upper jet right entrance region residing east of Kansas. This signal looks to induce persistent mid-level warm advection which could generate occasional rounds of showers/storms late Wednesday night thru Friday morning. Strong to possible severe storms could occur with some of this activity. Otherwise long range models show a upper level system ejecting from the southwestern states towards the central plains for the weekend. This could create additional chances of showers/storms for Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1143 PM CDT Sun Apr 30 2023 Aviation concerns are expected to remain on the low side through the next 24 hours. Deep upper low continues to churn over the Great Lakes region with surface high pressure extending through the Plains. This setup is not expected to change much through Monday which will result in a continuation of VFR conditions. Winds for Monday will be much lighter than Sunday with only eastern KS seeing some gusts to around 30 mph. && .FIRE WEATHER... Issued at 235 PM CDT Sun Apr 30 2023 Fire weather concerns will be low across the region as winds remain on the lighter side of the spectrum and additional chances of rain possible begin Wednesday night through next weekend. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 37 69 39 72 / 0 0 0 0 Hutchinson 35 69 38 72 / 0 0 0 0 Newton 36 68 37 71 / 0 0 0 0 ElDorado 36 68 37 70 / 0 0 0 0 Winfield-KWLD 37 69 39 73 / 0 0 0 0 Russell 33 68 34 72 / 0 0 0 0 Great Bend 35 69 36 71 / 0 0 0 0 Salina 35 69 35 71 / 0 0 0 0 McPherson 34 68 36 70 / 0 0 0 0 Coffeyville 37 67 37 72 / 0 0 0 0 Chanute 36 67 37 70 / 0 0 0 0 Iola 36 67 36 69 / 0 0 0 0 Parsons-KPPF 36 67 37 71 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...RBL FIRE WEATHER...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Sun Apr 30 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Sun Apr 30 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Increasing off-and-on chances for thunderstorms are possible Wednesday night through next weekend. While widespread severe weather is not expected, isolated occurrences of strong to severe storms are possible during this period. Stay tuned for later forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The national radar mosaic for the moment the first event began.
26 drought. Local standard time, as filed.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional Drought (D4) continued across the county.
Exceptional drought (D4) expanded rapidly across most of the county during the early portion of May, as below normal rainfall amounts continued for the first part of the month. Eisenhower National Airport in Wichita recorded 4.70 inches of rainfall for the month, which is 0.23 inches below normal.
Extreme drought (D3) continued across most of the county during the month of May, with Exceptional drought (D4) creeping into the southwest portion of the county.
Extreme drought (D3) continued across the southwest portion of county during the month of May. Severe drought (D2) was found elsewhere.
Extreme drought (D3) continued across most of the county during the month of May, with Exceptional drought (D4) creeping into the southwest portion of the county.
Extreme drought (D3) expanded across most of the county during the first part of May, with Exceptional drought (D4) creeping into the southwest portion of the county.
Exceptional Drought (D4) continued across the county.
Extreme drought (D3) expanded across the southern portion of county during the first part of May. Severe drought (D2) was found elsewhere.
Extreme drought (D3) expanded across most of the county during the first part of May.
Exceptional drought (D4) expanded rapidly across most of the county during the early portion of May, as below normal rainfall amounts continued. The only exception was over northern portions of the county which saw Extreme drought (D3).
Extreme drought (D3) expanded across the western portion of county during the first part of May. Severe drought (D2) was found elsewhere.
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.
Exceptional Drought (D4) continued across the county.
Extreme drought (D3) continued across the region.
Extreme drought (D3) continued across the region.
Severe drought (D2) continued over the southwestern half of the county.
Extreme drought (D3) continued across most of the county, but much needed rainfall during the early part of the month led to a slight improvement over southern portions of the county to Severe drought (D2).
Extreme drought (D3) continued over the northwest portions of the county, while much needed rainfall led to conditions improving over eastern sections to Severe Drought (D2).
Extreme drought (D3) over the northwest portions of the county improved during the beginning of the month, as much needed rainfall led to conditions improving to Severe Drought (D2).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098701, 1098702, 1098703, 1098704, 1098705, 1098706, 1098707, 1098708, 1099907, 1099908, 1099909, 1099911, 1099912, 1099913, 1099914, 1099915, 1099916, 1099917, 1099919, 1099920, 1099921, 1099922, 1099923, 1099924, 1099927, 1099929.